Alert archive / Montana / Flash Flood Warnings in 2018

Flash Flood Warning 2, NWS Great Falls, MT

May 21, 2018Blaine County, Chouteau County, Hill County, Montana

NWS Great Falls, MT issued this flash flood warning at May 21, 2018, 12:37 PM MDT for Blaine County, Chouteau County, Hill County, Montana. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2018, 12:37 PM MDT (18:37 UTC)
Expired
May 21, 2018, 5:59 PM MDT
In force
5 hr
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
None

Counties Blaine County, MT, Chouteau County, MT, Hill County, MT

The radar

The Great Falls radar (KTFX), 159 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 6.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1526 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

832 
WGUS55 KTFX 211837
FFWTFX
MTC005-015-041-212130-
/O.NEW.KTFX.FF.W.0002.180521T1837Z-180521T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
1237 PM MDT MON MAY 21 2018

The National Weather Service in Great Falls has issued a

* Flash Flood Warning for...
  West central Blaine County in north central Montana...
  Southeastern Hill County in north central Montana...
  Northeastern Chouteau County in north central Montana...

* Until 330 PM MDT.

* At 1233 PM MDT, Doppler radar indicated stationary thunderstorms 
  producing heavy rain across the warned area. Up to 1.5 inches of 
  rain has already fallen. Flash flooding is expected to begin 
  shortly.

Excessive rainfall over the burn scar may result in debris flow 
moving through the upper drainages of the Bears Paw Mountains, 
including Beaver Creek. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4830 10943 4808 10943 4807 10978 4829 10978

$$

CC
3 follow-up statements
534 
WGUS75 KTFX 211957
FFSTFX

Flash Flood Statement
National Weather Service Great Falls MT
157 PM MDT MON MAY 21 2018

MTC005-015-041-212130-
/O.CON.KTFX.FF.W.0002.000000T0000Z-180521T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blaine MT-Hill MT-Chouteau MT-
157 PM MDT MON MAY 21 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR
WEST CENTRAL BLAINE...SOUTHEASTERN HILL AND NORTHEASTERN CHOUTEAU
COUNTIES...

At 155 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area, especially near the headwaters of 
Beaver Creek. 1.5 to 3 inches of rain have already fallen. Flash 
flooding is expected to begin shortly.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4830 10943 4808 10943 4807 10978 4829 10978

$$

CC
878 
WGUS55 KTFX 212121
FFWTFX
MTC005-015-041-220030-
/O.EXT.KTFX.FF.W.0002.000000T0000Z-180522T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
321 PM MDT MON MAY 21 2018

The National Weather Service in Great Falls has extended the

* Flash Flood Warning for...
  West central Blaine County in north central Montana...
  Southeastern Hill County in north central Montana...
  Northeastern Chouteau County in north central Montana...

* Until 630 PM MDT.

* At 319 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area, including but not limited to 
  the headwaters of Beaver Creek. Up to three inches of rain have 
  already fallen. Flash flooding has not been reported but may be 
  occurring or expected shortly.

Excessive rainfall over the burn scar may result in debris flows 
moving through the Beaver Creek drainage or other headwaters of the 
Bears Paw Mountains. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4830 10943 4808 10943 4807 10978 4829 10978

$$

CC
939 
WGUS75 KTFX 212359
FFSTFX

Flash Flood Statement
National Weather Service Great Falls MT
559 PM MDT MON MAY 21 2018

MTC005-015-041-220008-
/O.CAN.KTFX.FF.W.0002.000000T0000Z-180522T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blaine MT-Hill MT-Chouteau MT-
559 PM MDT MON MAY 21 2018

...THE FLASH FLOOD WARNING FOR WEST CENTRAL BLAINE...SOUTHEASTERN
HILL AND NORTHEASTERN CHOUTEAU COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. 

LAT...LON 4830 10943 4808 10943 4807 10978 4829 10978

$$

CC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at May 21, 12:05 PM MDT, 32 minutes earlier.

Area forecast discussion, May 21, 12:05 PM MDT, 32 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1205 PM MDT Mon May 21 2018

...UPDATED AVIATION DISCUSSION...

.UPDATE...

Large upper low still looks to bring widespread showers and
thunderstorms today. Morning clouds may delay the best instability
until later this afternoon...so made some slight adjustments to
pops given that and current radar trends. Moderate instability is
still expected...especially from Great Falls to Lewistown and
north to Havre A lack of shear will limit the strength of storms
today...although moist dewpoints in the low 50s will contribute to
sustainability. These higher dewpoints may even bring a humid feel
before storms develop. Main threats today will be slow moving
storms...bringing potentially brief heavy rain to some areas. Some
gusty winds and perhaps small hail is also possible in the most
unstable areas mentioned. Temperatures will remain above normal
and in the 70s for today. Anglin

&&

.SYNOPSIS...

A low pressure system currently moving into the Great Basin will
send a series of weak weather disturbances as well as increasing
moisture north into the region through the next several days.
Showers and thunderstorms are likely to develop today and again
each afternoon and evening through Wednesday with greater coverage
of thunderstorms over southwest and central Montana. Some storms
could produce locally heavy precipitation.

&&

.AVIATION...
Updated 1800Z.

Shower and thunderstorm activity will start to become more
widespread this afternoon...brining brief MVFR conditions to area
TAF sites...with VFR conditions expected in between shower
activity. Thunderstorms could also bring gusty winds at times of
generally around 30 knots. Thunderstorm activity diminishes this
evening...however...shower activity may linger through the night.
MVFR to brief IFR conditions are possible with these lingering
showers. A brief break in activity is then possible for Tuesday
morning...returning VFR conditions. More showers and thunderstorms
are then expected by late Tuesday morning into Tuesday afternoon.
Anglin

&&

.HYDROLOGY...

Flood Warning for Big Hole River (NW Madison/NW Beaverhead Counties)
through 3 pm MDT Monday (today): The river gauge reading near
Melrose has fallen somewhat Sunday night, but it remains just above
flood stage. The current forecast has it staying above flood stage
on Monday and rising to Moderate flood stage Thursday evening, where
it could remain into next week. Will therefore change the warning
wording to be Until Further Notice.

Flood Warning for the Lincoln area (west central Lewis and Clark
County): No significant changes to the ongoing flood situation there
have been reported recently. Again, this warning is set to expire
this afternoon, but it may need to be extended if, after
coordinating with local officials, the flooding remains significant.

Flood Watch for the Jefferson River at Three Forks (along the
borders of Jefferson, Madison, Gallatin, and Broadwater Counties):
The river level has remained steady just below flood stage, but it
is forecast to exceed flood stage Monday evening, likely due to
snowmelt and shower/thunderstorm runoff, possibly reaching Major
flood stage on Thursday.

Additional locations may approach or exceed flood stage Tuesday or
Wednesday and may require further flood highlights if Monday
morning's forecasts are consistent with those from Sunday night. We
are monitoring the Missouri headwaters area (including the Missouri
River near Toston and the Gallatin River near Logan) and the Sun
River (near Simms). Coulston

&&

.PREV DISCUSSION...
/ISSUED 528 AM MDT Mon May 21 2018/

An upper level trough extends south though the western US this
morning with closed low forming over southern CA and moist
southerly flow with embedded disturbances lifting north through
the eastern Great Basin into MT. Upper low tracks slowly NE into
NV Tuesday, then opens/weakens while lifting NE across MT
Wed/Thurs. An upper level ridge amplifies over the interior
western US Fri and Sat before another trough moves in from the
W/SW late next weekend.

A weak weather disturbance lifts N/NE across the region today in
moistening southerly flow aloft. While a few showers are possible
this morning, thunderstorm development should commence this
afternoon over the higher terrain of central and SW MT with
coverage increasing late this afternoon and evening as the upper
level wave moves across the region. Cloud cover could be a
somewhat limiting factor to convective potential today over
western areas. With wind shear and steering flow fairly weak (10-
20 kts)and available moisture (PWATs) relatively high, main
concern with convection this afternoon will be locally heavy
precipitation, especially this evening as flow aloft further
weakens. Similar concerns are anticipated with convection Tuesday
and Tuesday night with greatest concentration of
shower/thunderstorm activity focused over the southern half of the
forecast area. Wednesday holds the best potential for widespread
showers and thunderstorms across most of the forecast area as the
remnant mid-level circulation from the SW US drifts NE across MT
with relatively deep easterly flow aloft, though main forcing
looks to track just east of central MT. System exits to the NE
Thursday with drier conditions developing Friday into early this
weekend. Temperatures remain slightly above seasonal averages
through much of this week with stronger warming late this week
into the weekend, potentially bringing some the warmest
temperatures of the season so far by Saturday. Looking ahead to
the later portion of the upcoming holiday weekend, models are
coming into somewhat better agreement on a fairly vigorous trough
to shift east across the region during the Sun/Mon timeframe.
Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  73  51  72 /  60  30  20  60
CTB  47  76  48  75 /  20  20  10  30
HLN  49  73  50  70 /  50  60  50  60
BZN  48  72  48  66 /  30  60  60  70
WEY  33  66  37  58 /  20  50  60  70
DLN  43  69  46  65 /  40  40  60  60
HVR  52  78  52  78 /  30  20  10  50
LWT  48  68  48  68 /  50  60  40  70

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Flood Warning in effect until 345 PM MDT Monday for the Lincoln area
of west-central Lewis and Clark County.

Flood Warning in effect until 300 PM MDT Sunday for the Big Hole
River in Beaverhead and Madison counties.

Flood Watch until further notice for the Jefferson River in
Broadwater...Gallatin...Jefferson and Madison Counties.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:19 PM MDTSpecial Weather StatementTFXHill11 min
May 21, 3:28 PM MDTSpecial Weather StatementTFXGallatin32 min
May 21, 4:34 PM MDTSpecial Weather StatementTFXMeagher26 min

Nearby

Flash Flood Warnings in Montana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.